Buckling lengths of irregular frame columns


Girgin K., OZMEN G., Orakdogen E.

JOURNAL OF CONSTRUCTIONAL STEEL RESEARCH, vol.62, no.6, pp.605-613, 2006 (SCI-Expanded) identifier identifier

  • Publication Type: Article / Article
  • Volume: 62 Issue: 6
  • Publication Date: 2006
  • Doi Number: 10.1016/j.jcsr.2005.09.006
  • Journal Name: JOURNAL OF CONSTRUCTIONAL STEEL RESEARCH
  • Journal Indexes: Science Citation Index Expanded (SCI-EXPANDED), Scopus
  • Page Numbers: pp.605-613
  • Keywords: buckling load, buckling length, effective length, sway mode, unbraced frames, irregular frames, isolated subassembly, design codes, 2ND-ORDER ANALYSIS, STABILITY
  • Istanbul Technical University Affiliated: Yes

Abstract

In several design codes and specifications, simplified formulae and diagrams are given for determining the buckling lengths of frame columns. It is shown that these formulae may yield rather erroneous results, especially for irregular frames. This is due to the fact that the code formulae utilise only local stiffness distributions. In this paper, a simplified procedure for determining approximate values for the buckling loads of both regular and irregular frames is developed, The procedure utilises lateral load analysis of frames and yields errors on the order of 5%, which may be considered suitable for design purposes. The proposed procedure is applied to several numerical examples and it is shown that all the errors are in the acceptable range and on the safe side. (c) 2005 Elsevier Ltd. All rights reserved.